Health professionals urged to lookout for botulism after four suspected cases in drug users
The Health Protection Surveillance Centre today (Friday) urged clinicians and other health professionals to be on the lookout for botulism in injecting drug users following four suspected cases of the disease.
HPSC and the HSE East Public Health Department have been informed of four presumptive cases of wound botulism - all affecting injecting drug users - which are under investigation in the HSE Eastern Region, according to HPSC specialist in public health medicine, Dr Suzanne Cotter.
"This is a rare condition and we are waiting for further test results to confirm these cases. Wound botulism is caused by a toxin that is commonly found as spores in soil. The illness can be caused if a wound is contaminated by soil or gravel. In recent years this type of botulism has been most commonly reported among chronic drug users. It occurs mainly in skin abscesses from injecting heroin but can also be caused by snorting cocaine.
"Symptoms usually develop about 12-36 hours after exposure to the toxin and typically begin with blurred vision, difficulty swallowing, difficulty speaking and occasionally breathing problems. Diarrhoea and vomiting can also occur and the disease can progress to paralysis. Anyone who experiences these symptoms should seek medical attention immediately. Most people with botulism will recover with treatment, but it can take months. The disease is fatal in 5-10% of cases.
"Botulism has previously been reported in drug users but few cases are seen in Ireland. The last cases of botulism in drug users occurred in 2002 when three injecting drug users developed botulism," added Dr Cotter.